Alert archive / Illinois / Tornado Warnings in 2018
Tornado Warning 40, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 28, 2018, 7:04 PM CDT for Franklin County, Williamson County, Illinois. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 28, 2018, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Franklin County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:15 PM CDT | TSTM WND DMG | Carterville, IL | SHINGLES BLOWN OFF ROOF, TREES DOWN, POWER OUT IN PORTIONS OF TOWN. |
| Jun 28, 7:15 PM CDT | TSTM WND DMG | Herrin, IL | NUMEROUS REPORTS OF TREES, POWER LINES, AND LARGE TREE LIMBS DOWN. WIDESPREAD POWER OUTAGES. |
| Jun 28, 7:15 PM CDT | TSTM WND GST 60 | Carterville, IL | WINDS ESTIMATED AT 60+ MPH IN CARTERVILLE |
| Jun 28, 7:20 PM CDT | TSTM WND GST 65 | 2 W Marion, IL | 65 MPH WIND GUSTS ON WEST SIDE OF MARION |
| Jun 28, 7:30 PM CDT | TSTM WND DMG | Marion, IL | MULTIPLE POWER OUTAGES, TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY. STRUCTURAL DAMAGE AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
764
WFUS53 KPAH 290004
TORPAH
ILC055-199-290030-
/O.NEW.KPAH.TO.W.0040.180629T0004Z-180629T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
704 PM CDT THU JUN 28 2018
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northwestern Williamson County in southern Illinois...
Southwestern Franklin County in south central Illinois...
* Until 730 PM CDT.
* At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Royalton, or near Christopher, moving southeast at
50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Herrin and Cambria around 715 PM CDT.
Carterville, Crainville and Energy around 720 PM CDT.
Marion around 725 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Spillertown, Colp and Bush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3794 8908 3774 8889 3770 8907 3772 8915
3792 8915
TIME...MOT...LOC 0004Z 335DEG 42KT 3790 8914
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
081 follow-up statement
202
WWUS53 KPAH 290012
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
712 PM CDT THU JUN 28 2018
ILC055-290022-
/O.CAN.KPAH.TO.W.0040.000000T0000Z-180629T0030Z/
Franklin IL-
712 PM CDT THU JUN 28 2018
...THE TORNADO WARNING FOR SOUTHWESTERN FRANKLIN COUNTY IS
CANCELLED...
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southern Illinois.
LAT...LON 3774 8889 3770 8907 3772 8915 3786 8915
3786 8901
TIME...MOT...LOC 0012Z 335DEG 42KT 3781 8909
$$
ILC199-290030-
/O.CON.KPAH.TO.W.0040.000000T0000Z-180629T0030Z/
Williamson IL-
712 PM CDT THU JUN 28 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN WILLIAMSON COUNTY...
At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Cambria, or over Herrin, moving southeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Marion around 725 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Spillertown, Colp and Bush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3774 8889 3770 8907 3772 8915 3786 8915
3786 8901
TIME...MOT...LOC 0012Z 335DEG 42KT 3781 8909
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
08What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:14 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 3:14 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Thu Jun 28 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 1228 PM CDT Thu Jun 28 2018
In the wake of the morning TSRA, VFR conditions should now
dominate at all TAF sites for the remainder of the TAF period. A
stationary front in the area may provide some focus for a small
chance of TSRA toward midday tomorrow, mainly at KPAH and KCGI,
but do not feel it needs to be in the TAFs for now given the low
chances. Variable winds at most site due in part to morning
convection. Expect a gradual return to a southerly flow but values
should remain only around 5 knots during the day and AOB 5 knots
tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...RLSHazardous weather outlook, Jun 28, 4:10 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 410 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 410 PM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated thunderstorms will continue along a stalled front across western Kentucky and southern Illinois early this evening. A few of these storms may reach severe levels, with strong winds and hail up to the size of quarters. Very heavy rainfall will also accompany these slow moving storms. A more organized complex of thunderstorms will move southeast down the Mississippi Valley. This complex of storms may cross the lower Ohio Valley and southeast Missouri this evening. These storms could be locally severe, with isolated damaging wind gusts and large hail. Very heavy rainfall is also possible. Heat index values will range from 100 to 115 degrees outside of thunderstorms until early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heat index will hit triple digits each afternoon, with peak numbers of 105 to 115 projected Friday and 105 to 110 Saturday. Please refer to the Heat Advisory for more details. Daily thunderstorm chances will be mainly during the heat of the afternoon and evening, with heavy rain and lightning as the primary storm hazards. An isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening. York/RJP
In the hours before
Special weather statement, Jun 28, 3:54 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-290000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 354 PM CDT Thu Jun 28 2018 ...Heat Index Values of 100 to 105 Through Early this Evening... Temperatures around 90 degrees are combining with high humidity to yield heat index values from 100 to 105 across a large portion of the region this afternoon. A few even higher heat indices, near 115, are occurring across portions of southeast Missouri. At the same time, showers and thunderstorms are producing areas of much cooler weather in parts of the Pennyrile region of western Kentucky. Heat indices will gradually decrease after sunset. In the meantime, hazardous levels of heat and humidity warrant extra caution. Take frequent rest breaks and wear lightweight, light colored clothing. York
Local storm report, Jun 28, 4:07 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TSTM WND DMG MCCLURE 37.32N 89.43W
06/28/2018 ALEXANDER IL TRAINED SPOTTER
PECAN TREE BRANCH WITH A DIAMETER OF 14 INCHES FELL ON A
MOBILE HOME. RELAYED VIA FACEBOOK. DELAYED REPORT.
&&
DWSSpecial weather statement, Jun 28, 5:41 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
541 PM CDT THU JUN 28 2018
ILZ081>087-282330-
White IL-Saline IL-Franklin IL-Jackson IL-Gallatin IL-Hamilton IL-
Williamson IL-
541 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...
WILLIAMSON...SALINE...NORTHEASTERN JACKSON...SOUTHERN FRANKLIN...
HAMILTON AND GALLATIN COUNTIES UNTIL 630 PM CDT...
At 541 PM CDT, emergency management reported strong thunderstorms
along a line extending from near Mcleansboro to De Soto. Movement was
southeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carbondale, Marion, Herrin, Harrisburg, West Frankfort, Murphysboro,
Benton, Carterville, Eldorado, Johnston City, Mcleansboro,
Christopher, Shawneetown, Zeigler, De Soto, Norris City, Crainville,
Cambria, Royalton and Energy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, southern and southeastern Illinois...southwestern
Indiana...and northwestern Kentucky.
LAT...LON 3791 8809 3790 8810 3785 8807 3784 8803
3782 8804 3783 8808 3781 8809 3780 8807
3780 8803 3774 8806 3771 8812 3766 8816
3757 8814 3757 8815 3760 8818 3760 8912
3782 8945 3820 8839
TIME...MOT...LOC 2241Z 314DEG 47KT 3807 8849 3782 8921
DWSLocal storm report, Jun 28, 5:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL E SESSER 38.09N 89.05W
06/28/2018 E0.88 INCH FRANKLIN IL EMERGENCY MNGR
&&
ASHLEYRLocal storm report, Jun 28, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG PINCKNEYVILLE 38.08N 89.38W
06/28/2018 PERRY IL TRAINED SPOTTER
MULTIPLE REPORTS OF TREES DOWN IN THE PINCKNEYVILLE AREA.
AT LEAST ONE TREE DOWN ON POWER LINES.
&&
ASHLEYRLocal storm report, Jun 28, 7:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 W WHITTINGTON 38.09N 88.96W
06/28/2018 FRANKLIN IL EMERGENCY MNGR
ESTIMATED AT LEAST 60 MPH WINDS. MULTIPLE POWER POLES
DOWN INCLUDING ONE TRAPPING A VEHICLE ON STATE HWY 154 AT
REND LAKE.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:00 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Jackson, Johnson, Pope, Saline, Union and 1 more | 60 min |
| Jun 28, 7:09 PM CDT | Flash Flood Warning | PAH | Franklin, Perry | 110 min |
| Jun 28, 7:27 PM CDT | Flash Flood Warning | PAH | Jackson, Saline, Williamson | 3 hr |
| Jun 28, 7:35 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Johnson, Massac, Pope, Pulaski | 40 min |
| Jun 28, 7:40 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 35 min |
| Jun 28, 7:43 PM CDT | Severe Thunderstorm Warning | PAH | Union | 32 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 37 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Massac, Pope, Pulaski | 20 min |
| Jun 28, 8:40 PM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pulaski, Union | 71 min |
| Jun 28, 10:40 PM CDT | Areal Flood Advisory | PAH | Johnson | 3 hr |
| Jun 29, 3:53 AM CDT | Excessive Heat Warning | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 11 hr |
Nearby
Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.